Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 369, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2018, 1:37 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 1:37 PM MDT (19:37 UTC)
- Expired
- Aug 8, 2018, 2:07 PM MDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281
WUUS53 KDDC 081937
SVRDDC
KSC075-187-082030-
/O.NEW.KDDC.SV.W.0369.180808T1937Z-180808T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
237 PM CDT WED AUG 8 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Hamilton County in southwestern Kansas...
North central Stanton County in southwestern Kansas...
* Until 330 PM CDT/230 PM MDT/.
* At 237 PM CDT/137 PM MDT/, a severe thunderstorm was located 14
miles southwest of Syracuse, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Hamilton and north central Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3783 10195 3786 10177 3773 10163 3765 10191
TIME...MOT...LOC 1937Z 322DEG 9KT 3780 10189
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
521
WWUS53 KDDC 081947
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
247 PM CDT WED AUG 8 2018
KSC075-187-082030-
/O.CON.KDDC.SV.W.0369.000000T0000Z-180808T2030Z/
Hamilton KS-Stanton KS-
247 PM CDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
CDT/230 PM MDT/ FOR SOUTHWESTERN HAMILTON AND NORTH CENTRAL STANTON
COUNTIES...
At 246 PM CDT/146 PM MDT/, a severe thunderstorm was located 15 miles
southwest of Syracuse, moving southeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Hamilton and north central Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3783 10195 3786 10177 3773 10163 3765 10191
TIME...MOT...LOC 1946Z 320DEG 7KT 3779 10188
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN090
WWUS53 KDDC 082007
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
307 PM CDT WED AUG 8 2018
KSC075-187-082017-
/O.CAN.KDDC.SV.W.0369.000000T0000Z-180808T2030Z/
Hamilton KS-Stanton KS-
307 PM CDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMILTON AND
NORTH CENTRAL STANTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3783 10195 3786 10177 3773 10163 3765 10191
TIME...MOT...LOC 2006Z 322DEG 9KT 3775 10184
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:18 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 8, 12:18 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 118 PM CDT Wed Aug 8 2018 ...Updated Short term and Long term Discussions... .SHORT TERM...(This evening through Thursday) Issued at 116 PM CDT Wed Aug 8 2018 Widely scattered thunderstorms were already developing in north central and west central Kansas as of 19z under a -11C 500mb trough as it was beginning to cross western Kansas. The chance of scattered thunderstorms will continue through the remainder of the day and into the early evening hours across southwest Kansas as this upper level trough passes. Strong thunderstorms capable of producing penny size hail and wind gusts in excess of 40 mph will be possible late day from the strongest storms. Although thunderstorms will be possible just about anywhere across southwest Kansas late today...the more favorable area for this convection appears to be near the Colorado border and east of Dodge City. Based on the latest RAP and NAM this upper level trough will begin to move into northern Oklahoma and central Kansas after 00z Thursday. Skies will clear from north to south late tonight as this upper level trough drops south into Oklahoma. A surface ridge axis will move across western Kansas during the day on Thursday. Dry conditions can be expected during the day on Thursday and afternoon temperatures will likely warm back to near 90 degrees based on the 00z Friday 900mb to 850mb temperatures forecast by the NAM and GFS. .LONG TERM...(Thursday night through Wednesday) Issued at 116 PM CDT Wed Aug 8 2018 On Friday an upper level trough will drop south across western Kansas during the day. This may result in a slight chance for showers and thunderstorms as this upper level trough passes. Models this morning remain in decent agreement with this upper level trough becoming cut off from the flow early this weekend to form a cut-off upper low over or near southwest Kansas. The GFS and ECMWF then forecasts that this upper level system will then slowly wobble east through the first half of next week. This will bring our next decent chance for precipitation to western and central Kansas along with keeping temperatures on the cool side. Models do not handle these type of systems well so confidence is very low on the location and track of this system during the last half of the forecast period. Given the low confidence in the later periods will stay close to guidance/persistence on when and where the better chances for precipitation will occur. At this time it appears that the current highs forecast early next week with highs in the 80s may end up being a little on the warm side Monday or Tuesday if we end up with a cloudy day with scattered showers. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1225 PM CDT Wed Aug 8 2018 Clouds will be on the increase through late day as a -11c 500mb trough crosses southwest Kansas. Scattered thunderstorms will also be possible as this upper wave passes. The latest BUFR soundings indicated ceilings late today and early this evening will range from 3500 to 9000 ft AGL. Once this upper level trough passes the skies will clear overnight. Outside these scattered thunderstorms the winds will be mainly west to southwest at 10 knots or less. As these storms pass these winds are expected to briefly shift to the north northeast. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 63 89 65 / 20 30 10 0 GCK 85 62 89 64 / 20 20 10 10 EHA 85 62 87 63 / 20 20 10 10 LBL 86 63 89 65 / 40 20 10 10 HYS 88 65 92 66 / 30 20 0 10 P28 88 66 91 68 / 30 20 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 8, 2:27 AM MDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 327 AM CDT Wed Aug 8 2018 KSZ030-031-043>046-061>066-074>081-084>090-090830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 327 AM CDT Wed Aug 8 2018 /227 AM MDT Wed Aug 8 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible across southwest and portions of central Kansas this afternoon through this evening. The main threat will be up to quarter size hail and wind gusts up to 60 mph. Locally heavy rainfall is possible as well increasing the potential for localized flooding. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 8, 10:57 AM MDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Dodge City KS 1157 AM CDT WED AUG 8 2018 KSZ030-081745- Trego KS- 1157 AM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL 1245 PM CDT... At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Collyer, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Voda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3901 9992 3908 10015 3913 10015 3913 9978 TIME...MOT...LOC 1656Z 295DEG 11KT 3915 10010 TATRO
Local storm report, Aug 8, 11:38 AM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 PM CDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM HAIL 6 NNE COLLYER 39.12N 100.08W
08/08/2018 E0.75 INCH TREGO KS PUBLIC
&&
LEESpecial weather statement, Aug 8, 11:38 AM MDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Dodge City KS 1238 PM CDT WED AUG 8 2018 KSZ031-081830- Ellis KS- 1238 PM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY UNTIL 130 PM CDT... At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Catherine, moving south at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Victoria, Walker, Catherine, Emmeram, Toulon and Munjor. LAT...LON 3906 9904 3874 9904 3873 9930 3905 9926 TIME...MOT...LOC 1738Z 351DEG 15KT 3899 9920 TATRO
Special weather statement, Aug 8, 1:14 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Dodge City KS 214 PM CDT WED AUG 8 2018 KSZ061-074-082015- Stanton KS-Hamilton KS- 214 PM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND NORTHERN STANTON COUNTIES UNTIL 315 PM CDT/215 PM MDT/... At 214 PM CDT/114 PM MDT/, Doppler radar was tracking a strong thunderstorm 14 miles southwest of Syracuse, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Hamilton and northern Stanton Counties. LAT...LON 3786 10203 3787 10167 3764 10153 3763 10196 TIME...MOT...LOC 1914Z 322DEG 13KT 3780 10188 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:41 PM MDT | Special Weather Statement | DDC | Finney | 49 min |
| Aug 8, 10:57 AM MDT | Special Weather Statement | DDC | Trego | 48 min |
| Aug 8, 11:06 AM MDT | Severe Thunderstorm Warning | DDC | Trego | 34 min |
| Aug 8, 11:38 AM MDT | Special Weather Statement | DDC | Ellis | 52 min |
| Aug 8, 1:14 PM MDT | Special Weather Statement | DDC | Stanton | 61 min |
| Aug 8, 1:59 PM MDT | Special Weather Statement | DDC | Scott | 61 min |
| Aug 8, 2:10 PM MDT | Special Weather Statement | DDC | Stanton | 65 min |
| Aug 8, 2:15 PM MDT | Special Weather Statement | DDC | Scott | 60 min |
| Aug 8, 2:37 PM MDT | Special Weather Statement | DDC | Hamilton | 68 min |
| Aug 8, 2:40 PM MDT | Special Weather Statement | DDC | Scott | 65 min |
| Aug 8, 2:43 PM MDT | Special Weather Statement | DDC | Stanton | 47 min |
| Aug 8, 3:20 PM MDT | Special Weather Statement | DDC | Kearny | 55 min |
| Aug 8, 3:50 PM MDT | Special Weather Statement | DDC | Barber | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.